Alert archive / Tennessee / Flash Flood Warnings in 1997
Flash Flood Warning 47, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 1, 1997, 6:45 PM EDT for Knox County, Tennessee. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 1997, 6:45 PM EDT (22:45 UTC)
- Expired
- Jul 2, 1997, 12:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Knox County, TN
The radar
The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 469 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 012248 FFWMRX TNC093-020400- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 645 PM EDT TUE JUL 1 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 1200 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...KNOX COUNTY RUNOFF FROM LAST NIGHTS HEAVY RAIN CAUSED FLOODING ALONG FLAT CREEK IN NORTHEAST KNOX COUNTY. A BRIDGE ALONG MINE ROAD IS STILL REPORTED TO BE UNDER WATER. SOME PEOPLE LIVING ALONG AND NEAR THE CREEK HAVE BEEN EVACUATED. EVEN THOUGH IT IS NOT CURRENTLY RAINING...RUNOFF WILL CONTINUE OVER THE NEXT FEW HOURS AND WATER LEVELS WILL ONLY SLOWLY RECEDE. FLAT CREEK AND THE STREAMS THAT RUN INTO IT WILL BE DANGEROUS THROUGH LATE TONIGHT. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. TH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:30 PM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 1, 3:30 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 330 PM EDT TUE JUL 1 1997 TON...POP-UP SHWRS WL DIE OUT W/SUNSET. W/PLENTY OF LOW-LVL MOISTURE LEFT FM LAST NIGHTS HVY RAIN XPCT AREAS OF DENSE FOG AND LOW CLDS LATE TON...MAINLY ACRS PLATEAU...CNTRL VALLEY AND NE TN/NRN MTS. WED...500 MB RIDGE BLDS E. HWVR LOWEST LAYERS WL BE SUFFICIENTLY MOIST FOR SMALL CHC POPS FOR THE AFTN. USING THE 700 MB TEMP...NOT MUCH OF A CAP SEEN. HWVR SINCE SFC FEATURE LACKING WOULD KEEP POPS IN THE 20-30 PCT RANGE. WED NGT...AFTER READING SWODY2 DISCUSSION STRONG CONVEC MAY BE MOVG INTO KY WED EVG. SOME OF THIS MAY MOVE TWD MY CWA...NAMELY SW VA/NE TN. AT THIS POINT WOULD INCLD CHC POPS FOR THESE AREAS AND DRY ELSW. THU...SRN END OF FRONT SLOWLY SAGS TWD TN AND PREFRONTAL TROF MOVES INTO E TN. FRNT PROB WONT GET TOO FAR AS IT WL BE PARALLEL TO UPPER FLOW. NEVERTHELESS WOULD PUT IN CHC POPS. TEMP-WISE...WOULD GENRLY COMPROMISE FWC/FAN NMBRS. HSA
In the hours before
Local storm report, Jul 1, 4:47 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
450 PM EDT TUE JUL 1 1997
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
430 PM SHIPETOWN TN FLOODING
07/01/97 KNOX TRACTOR TRAILER AND SEVERAL
AUTOMOBILES STALLED IN
FLOODING FROM FLAT CREEK ALONG
MINE ROAD (EXTREME NORTHEAST
KNOX COUNTY). SEVERAL
INDIVIDUALS, INCLUDING SEMI
DRIVER, RESCUED FROM VEHICLES.
BOYDThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 10:34 PM EDT | Flash Flood Warning | MRX | Morgan | 3 hr |
| Jul 1, 6:30 AM EDT | Flash Flood Warning | MRX | Grainger, Union | 4 hr |
| Jul 1, 3:37 PM EDT | Flash Flood Warning | MRX | Knox | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.